Overactive Thyroid & Amiodarone

Hi,

I have just been diagnosed with an Overactive Thyroid after losing about 16 pounds in weight in 5 weeks. I'm also an Atrial Fibrillation sufferer and prior to April had been on an Anti Arrhythmia drug called Amiodarone for 18 months. Amiodarone is a drug that is quite high in iodine content and one of the known side effects is thyroid issues. The drug can also stay in the system for months after a course of it has been completed. My GP has referred me to a thyroid clinic for further tests, I guess to determine whether or not the Amiodarone is at fault.

My question is, is there anybody who has had a similar experience and if so once the drugs have left my system, will my thyroid function return to normal?

Thanks,

Jason

3 Replies

oldestnewest
  • Hi Jason this one I can answer.3yrs ago I had your exact same problem and was put on Amidrone just like you.When I was taken off it a few weeks later I had to see a gastrologist who took some blood tests,at the time I was feeling quite unwell.Then he gave me a phone call telling me to go straight down and see my GP.My GP told me I had a Underactive thyroid lower than he'd ever seen,he put me on thyroxine and I was given an appointment to see an Endo (for short) .He told me it was caused through the Amidrone and I had a blood test every month for about 6mths,he also told me It will never go back to normal.And just like you I was told Amidrone don't leave your system for about 12mths So now WE have to deal with that aswell. Sorry big HUG from me.

  • Thanks for sharing that with me Gemini71. I was taken off the Amiodarone in April this year and placed on Flecainide for my AF. This didn't work too well and I was put back on Amiodarone two weeks ago. However, the weight loss I experienced was prior to going back on Amiodarone, so it was probably still in my system. I see my Cardiologist next Tuesday to discuss how to address my AF, as I have been told to stop the Amiodarone. My GP has booked me in to get my Thyroid checked, so something new to worry about :(

  • Well Jason that's unbelievable ,I was on Flecanide for 20yrs for AF ,then about 3yrs ago I had Heart Failure and was told Flecanide was old fashioned ,I was then put on Amidrone and Ramipril .Later when I seen my cardiologist he tells me he's taking me off Amidrone so without repeating myself you know the problem next is Underactive Thyroid .He then put me on Bisoprolol .Its unbelievable the amount of tablets I take through no fault of my own.(I think I must have been a real bad girl to have all the illness I've had ) So I can totally empathise with you.If you keep reading this site it's quite helpful for Thyroid problems. Good Luck

You may also like...